Tl;dr: Benadryl can cause horses to stop sweating, so monitor them carefully.
I’ve learned something new. My mare has allergies, and after an unsuccessful response to Zyrtec a few weeks ago, I decided to try Benadryl (not on veterinary advice, just based on other people having success with it.) She was getting 15 25 mg tablets twice a day. I had a big bottle of the generic, and it ran out last weekend.
During the time she was on it, she was a little sleepy as expected. But I noticed, a few days before we ran out, that after a 5 mile ride (“long” for this horse), she was really tired, and her skin was very warm and she had not sweated, except under her tack. Oh no, I thought… Anhydrosis! Our former trail buddy, a Friesian gelding, was recently diagnosed and has to be kept in his stall with fans on, and can’t be ridden unless the temperature is below 70 degrees, so I was thinking DOOM!
I read up and decided to order some One AC, because it works for some horses and it’s inexpensive. She was started on it Thursday, 4 or 5 days after stopping benadryl, and on today’s ride, in high 70s, humid weather, she was not only more energetic (she wanted to canter… and go fast, not half-heartedly trot), she sweated! And her skin did not get warm at all.
So… was it the Benadryl causing the problem, and would she have sweated regardless of whether she got One AC or not, or is One AC a miracle supplement for her?